ulcers and other gastrointestinal problems may increase the risk of early death if taken for a prolonged period of time. These drugs are known as Proton Pump Inhibitors (PPIs) and are often prescribed for serious medical conditions such as upper gastrointestinal tract bleeding, gastroesophageal reflux disease and oesophageal cancer. But people may purchase lower doses as over-the-counter medicines to treat heartburn and indigestion.
Although it is recommended to take PPIs for a short course of time, say 2 to 8 weeks for uclers, people may end up taking them for months and even years and that can pose a major health risk. According to Ziyad Al-Aly, Assistant Professor at the Washington University School of Medicine in St. Louis, "People think that PPIs are very safe because they are readily available, but there are real risks associated with taking these drugs, particularly for long periods of time. Given that millions of people take PPIs regularly, it could translate into thousands of deaths every year.”
(Also read: 6 Fruits to Combat Acid Reflux Stress)The odds of dying rose the longer people used the drugs
For the study, researchers examined medical records of 275,000 people who used prescription PPIs and nearly 75,000 people who took another class of drug, known as H2 blockers, used to reduce stomach acid. The results showed that people taking PPIs had a 50 per cent increased risk of dying over the next five years. Further, for every 500 people taking PPIs for a year, there was one extra death that would not have otherwise occurred. The study concludes that the odds of dying rose the longer people used the drugs. It also shows that compared with the H2 blocker users, people who take PPIs for about a year have a 25% higher risk of death.
This is not the first time that the use of PPIs has been deemed to be dangerous. Previous studies have shown that it may be linked to other health problems like serious kidney damage, bone fractures and even dementia.
Inputs from IANS
A new study, published in the journal BMJ Open, warns that a certain type of medication commonly used to treat heartburn,